Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Advertise | Login 
 
Search Article 
  
Advanced search 
  Users Online: 598 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  

 
Table of Contents
LETTER TO THE EDITOR
Year : 2012  |  Volume : 16  |  Issue : 7  |  Page : 124-126

Nalidixic acid and diabetic ketoacidosis


1 Department of Toxicology, Baharloo Hospital, Tehran, Iran
2 Department of Community Medicine, Tehran University of Medical Sciences, Tehran, Iran

Date of Web Publication24-Mar-2012

Correspondence Address:
Narges Tabrizchi
Department of Community Medicine, Tehran University of Medical Sciences, Quds Ave., Engelab Sq., Tehran
Iran
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2230-8210.94245

Rights and Permissions

How to cite this article:
Arefi M, Tabrizchi N. Nalidixic acid and diabetic ketoacidosis. Indian J Endocr Metab 2012;16, Suppl S1:124-6

How to cite this URL:
Arefi M, Tabrizchi N. Nalidixic acid and diabetic ketoacidosis. Indian J Endocr Metab [serial online] 2012 [cited 2020 Sep 29];16, Suppl S1:124-6. Available from: http://www.ijem.in/text.asp?2012/16/7/124/94245

Sir,

Nalidixic acid as the first quinolone was isolated as a by-product of the synthesis of chloroquine. It has been available for the treatment of urinary tract infections for many years. [1]

We present here the report of a 13-year-old girl who was referred to the toxicologic emergency department of Baharloo Hospital by a general physician from his office because of seizure and decrease in consciousness. Her seizure was tonic clonic and did not repeat more than one time during hospitalization. There was no history of previous disease. She was diagnosed as diabetic ketoacidosis (DKA) based on her laboratory test results on admission to the hospital, and thus the treatment was started. She was completely cured without any signs and symptoms of diabetes and DKA, 24 h after admission. Her drug history showed nalidixic acid overdosage.

Her first complaints were agitation, jerking, and spasm in her upper limbs, along with low consciousness that was diagnosed as seizure by a general physician and cured by administration of diazepam in his office (her seizure might be due to nalidixic acid, but the other etiologic factors such as severe acidosis and electrolyte disturbances might not be ruled out). Her initial vital signs and lab tests on hospital admission are shown in [Table 1]. Neurological examination was intact except mild agitation and confusion. Fever was not detected. In urine analysis, ketones were large and glucose was 1+. Urine culture was sterile. Arterial blood gas (ABG) was reported as severe acidosis. Chest X-ray was normal. By taking history and performing lab tests, the other etiologies of metabolic acidosis, like renal failure, alcohol drinking, starvation and consumption of other toxins, were ruled out.
Table 1: Initial vital signs and lab tests on hospital admission

Click here to view


She was diagnosed as DKA and treatment was given with insulin (10 U regular status + 5 U/h), normal saline (2000 mL for 3 h), and potassium (10 mL KCl 15% in 1 L of serum). After continuation of treatment, her blood sugar finally reached 111 mg/dL and ABG became normal [Table 2]. She had a family history of diabetes mellitus as her brother was a diabetic, but there was no history of atopic or epilepsy. Ten empty packets of nalidixic acid (ingested with a suicidal intention) were found near her bed, which was confirmed by history taking after the patient showed clinical improvement. Twenty-four hours after treatment, the patient was completely cured without any symptoms and signs of diabetes and DKA.
Table 2: Arterial blood gas and arterial blood glucose data and treatment

Click here to view


There are reports of glycosuria [2],[3],[4] and hyperglycemia, convulsions, in overdosage of nalidixic acidor even therapeutic dose of nalidixic acid. [5] There are also reports of metabolic acidosis in overdosage [6],[7],[8],[9] or therapeutic dose of nalidixic acid. [1],[10]

To our knowledge, till date there has been no report of DKA following overdosage of nalidixic acid.

DKA may be the initial symptom complex that leads to a diagnosis of type 1 DM, but more frequently it occurs in individuals with established diabetes. Nausea and vomiting are often prominent, and their presence in an individual with diabetes warrants laboratory evaluation for DKA [11] Drugs can also be a precipitating factor. There are reports of hyperglycemia, convulsions, [1] and glycosuria in overdosage of nalidixic acid. [2],[3],[4]

As far as our patient is concerned, she had a positive family history of diabetes mellitus and this presentation may be due to the window period of diabetes mellitus. So, there is a need to follow-up the patient as she could develop overt diabetes mellitus. However, more precautions need to be taken while prescribing nalidixic acid for high-risk patients for diabetes mellitus.

As this communication is the first report of its kind, it should encourage aggressive pharmacovigilance in future.

 
   References Top

1.Goodman LS, Gilman A. The Pharmacological Basis of Therapeutics: A Textbook of Pharmacology, Toxicology, and Therapeutics for Physicians and Medical Students. Am J Med Sci 1941;202:1179.  Back to cited text no. 1
    
2.Eizadi-Mood N. Nalidixic acid overdose and metabolic acidosis. CJEM 2006;8:78.   Back to cited text no. 2
    
3.Leslie PJ, Cregeen RJ, Proudfoot AT. Lactic acidosis, hyperglycaemia and convulsions following nalidixic acid overdosage. Hum Toxicol 1984;3:239-43.  Back to cited text no. 3
    
4.Islam MA, Sreedharan T. convulsions, hyperglycemia, and glycosuria from overdose of nalidixic acid. JAMA 1965;192:1100-1.  Back to cited text no. 4
    
5.Fraser AG, Harrower AD. Convulsions and hyperglycaemia associated with nalidixic acid. Br Med J 1977;2:1518.   Back to cited text no. 5
    
6.Suganthi AR, Ramanan AS, Pandit N, Yeshwanth M. Severe metabolic acidosis in nalidixic acid overdosage. Indian Pediatr 1993;30:1025-6.  Back to cited text no. 6
    
7.Peychl L, Weigl K. [Nalidixic acid poisoning in 3 children]. Cesk Pediatr 1971;26:134-5.  Back to cited text no. 7
    
8.Nogué S, Bertrán A, Mas A, Nadal P, Anguita A, Millá J. Metabolic acidosis and coma due to an overdose of nalidixic acid. Intensive Care Med 1979;5:141-2.   Back to cited text no. 8
    
9.Aslamazov EG, Zolotarev II. [Side effects and complications in using some chemotherapeutic preparations in urologic practice Urol Nefrol (Mosk) 1972;37:68-72.  Back to cited text no. 9
    
10.Gustafson PR. Profound lactic acidosis in a young woman treated with nalidixic acid. Tex Med 1985;81:53-4.  Back to cited text no. 10
    
11.Fauci AS, Braunwald E, Kasper DL, Hauser SL, Longo DL, Jameson JL, et al. Harrison's Principles of Internal Medicine. In: Braunwald E, editor. 9 th ed. New York: McGraw-Hill Publishing Co.; 1980. p. 2284.  Back to cited text no. 11
    



 
 
    Tables

  [Table 1], [Table 2]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Tables

 Article Access Statistics
    Viewed1255    
    Printed25    
    Emailed0    
    PDF Downloaded232    
    Comments [Add]    

Recommend this journal